Narcan training saves lives

Overdose reversal drug gives opioid users a second chance.

The AIDS Support Group of Cape Cod (ASGCC) held a public training session in the Martha’s Vineyard Regional High School library, teaching people how to administer Narcan to someone who is overdosing.

The Thursday evening session drew more than 40 people to the library to learn more about addiction and overdoses. Visitors could sign up to receive their own boxes of Narcan, and a plethora of information regarding opioid overdoses was available to take home.

As the opioid epidemic continues to spread through the Island community and elsewhere, members of ASGCC and similar support groups are taking action by promotiing public awareness of overdoses and encouraging people to carry Narcan in the workplace and at home.

One of the central goals of the Narcan training seminar, according to the director of prevention and screening for ASGCC, Katie Riconda, is to prepare friends, family members, and neighbors of people suffering from addiction to be ready in the event of an overdose.

But ASGCC also wants the stigmas of drug addiction and preventive measures to be erased from the community, so that drug users aren’t afraid to seek help, and members of the community aren’t afraid to provide help.

“We want to empower drug users, family members, and friends to recognize and reverse overdoses,” Riconda said. “Intravenous drug users aren’t typically going to get Narcan themselves, but those are the people that need it most.”

Health navigator for ASGCC Eliza Morrison said people are scared and paranoid to go to pharmacies and get Narcan because they are afraid of being judged, or called derogatory terms.

Terms like “junkie” and “isn’t clean” dehumanize people afflicted with addiction, and create a disconnect that makes them feel even more ostracized from the community, according to Learn to Cope facilitator Christine Todd. “Instead of saying ‘Oh, that person is an addict,’ say, ‘That person is suffering from addiction,’” Todd said.

Morrison added that addiction is a legitimate medical condition, and discounting it as a life choice is not acceptable.

“These drugs physically rewire your brain, so saying that someone has a choice to stop using after they are already addicted is wrong,” Morrison said.

According to the U.S. Department of Health & Human Services, one American dies from an opioid overdose every 12.5 minutes.

“That is a startling number, and it is increasing,” said Morrison. “We need to take action and spread the word that people need our help — you really can give people a second chance at life.”

Drugs like fentanyl and carfentanil are synthetic opiates that are mixed with batches of heroin to make the batch more potent. Fentanyl is up to 50 times more potent than heroin, and carfentanil is estimated to be 100 times stronger than normal fentanyl, making it easy for people to overdose on heroin doses laced with trace amounts of the deadly drug.

Morrison invited the audience to take test strips home with them that test drugs for the presence of fentanyl.

As opposed to heroin or Percocet overdose, where the user might “nod off,” Morrison said, fentanyl and carfentanil overdoses involve rapid onset and seizure-like symptoms where the user will fall to the ground and convulse.

Riconda explained to the audience how, although fentanyl overdoses have the shortest duration, they are the most deadly.

“These aren’t usually drawn-out episodes, they usually only last about two to four hours, whereas a heroin overdose often can last up to eight hours,” Riconda said. “It is important to know that after you administer Narcan, you can’t leave the person alone. Call 911 and wait until the ambulance arrives.”

The reason for this, Riconda said, is because sometimes it takes more than one dose of Narcan to keep the person breathing until help arrives.

“There have been cases of first responders using up to four Narcan kits just to keep the person who is overdosing alive long enough for them to get to the hospital,” Riconda said.  

Morrison advised audience members to place drug users in the “recovery position” after they have administered Narcan intranasally and performed rescue breathing.

The recovery position involves turning someone who is overdosing from their back to their side.

“Sometimes, after people overdose and go right into withdrawal, they will vomit. You need to make sure the victim is lying on their side so they don’t aspirate,” Morrison said.

ASGCC members also reminded people of the Good Samaritan law, which protects victims and those who call 911 during an overdose from prosecution.

“This won’t protect you if you have a large amount of drugs on you, if you have warrants for your arrest, or are in possession with intent to distribute,” Todd added. “The point of the Good Samaritan law is to encourage people to contact the authorities during an overdose, and possibly save a life, instead of letting someone die because they are afraid of getting into trouble.”

When asked about the willingness of the Island community to fight against addiction and overdose, Morrison said she was “thrilled that people are so ready to learn and take action.”

“There is a real sense of togetherness here on Martha’s Vineyard. People want to work together to end this epidemic and save lives,” she said.